Alert archive / Virginia / River Flood Warnings in 2013

River Flood Warning 1, NWS Blacksburg, VA

January 15, 2013Pittsylvania County, City of Danville, Virginia; Caswell County, North Carolina

NWS Blacksburg, VA issued this river flood warning at Jan 15, 2013, 9:35 PM EST for Pittsylvania County, City of Danville, Virginia; Caswell County, North Carolina. It took effect at Jan 16, 2013, 5:28 AM EST. It was in force for 3 days.

The area

The counties it named.

The facts

Issued
Jan 15, 2013, 9:35 PM EST (02:35 UTC)
In effect from
Jan 16, 2013, 5:28 AM EST
Expired
Jan 19, 2013, 1:41 PM EST
In force
3 days
Issued by
NWS Blacksburg, VA
Flood severity
Minor

Counties Caswell County, NC, City of Danville, VA, Pittsylvania County, VA

The radar

The Roanoke radar (KFCX), 93 km from the middle of the area, began a volume at 02:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Dan River at STP near Danville (DVLV2).

Action stage
18 ft
Minor stage
21 ft
Moderate stage
26 ft
Major stage
32 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 02075045, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this river flood warning went out at Jan 15, 8:45 PM EST, 50 minutes earlier.

Area forecast discussion, Jan 15, 8:45 PM EST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
845 PM EST TUE JAN 15 2013

.SYNOPSIS...
A FRONTAL BOUNDARY WILL STAY STALLED ACROSS THE CAROLINAS INTO
WEDNESDAY. WAVES OF LOW PRESSURE WILL RIPPLE ALONG THIS FRONT
RESULTING IN A PROLONGED PERIOD OF CLOUDY SKIES AND RAIN. FOR
THURSDAY INTO FRIDAY ANOTHER SYSTEM SKIRTS BY TO THE SOUTH AND
COULD BRING SLIGHT CHANCE FOR WINTRY MIX INTO THE NORTH CAROLINA
AREA...AND SOUTHSIDE VIRGINIA.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
AS OF 830 PM EST TUESDAY...

REALLY BUSY WITH VARIOUS WEATHER ISSUES...MAINLY SMALL STREAM
FLOODING. ATTM...AXIS OF HEAVY RAINS ARE PUSHING ACROSS THE
PIEDMONT OF VIRGINIA AND OVER SE WV. MADE SOME CHANGES TO THE
FORECAST...AS THETA-E RIDGE STILL RIDING UP INTO SRN WV. MODELS
ARE KEEPING OUT WESTERN COUNTIES WETTER OVERNIGHT INTO WEDNESDAY
MORNING...AND THE PREVIOUS RAINS HAVE SENT SOME STREAMS HIGHER IN
SE WV. THE ISSUE WILL BE WHERE THE HEAVY CORRIDOR OF RAIN STAYS.
MODELS IN AGREEMENT THAT THIS WILL BE CLOSE ENOUGH TO THE SE WV
COUNTIES INTO WEDNESDAY THAT I WENT AHEAD AND ADDED THE REST OF
WV/VA MOUNTAIN COUNTIES INTO A FLOOD WATCH.

FURTHER NORTH...TEMPS ARE STAYING NEAR FREEZING...AND THE SEEMS
THE THREAT OF ICING IS THERE BUT EXPECT ONLY ELEVATED SFCS TO BE
AFFECTED. TEMPS ARE EXPECTED TO ACTUALLY WARM TOWARD DAWN AS THE
FLOW TURNS MORE SOUTH...BUT WILL SEE IF THE IN SITU WEDGE CAN
REALLY BREAK WHICH IS HARD TO DO AT NIGHT. SO NO CHANGES TO THE
WINTER WX HEADLINES.

PREVIOUS VALID DISCUSSION...
PLAYED LOW TEMPERATURES CLOSE TO ADJMAVBC WITH READINGS FROM
AROUND 30 DEGREES IN THE NORTH TO THE LOWER 40S IN THE SOUTHEAST.

WITH SLIGHTLY SLOWER TIMING OF THE GFS...SLOWED THE EXIT OF THE
PRECIPITATION WEDNESDAY. EXPECT DOWNSLOPING WEST WINDS TO KICK IN
WEDNESDAY AFTERNOON. HIGH TEMPERATURES WEDNESDAY WILL RANGE FROM THE
UPPER 30S IN THE NORTHWEST MOUNTAINS TO THE MID 50S IN THE
SOUTHEAST.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/...
AS OF 415 PM EST TUESDAY...

NORTHERN STREAM OF JET PULLS OUT OF THE EASTERN UNITED STATES WITH
THE UPPER JET MOVING NORTHEAST. LITTLE PRECIPITATION WILL BE LEFT
BY WEDNESDAY EVENING. LOOKING AT THE SOUTHERN STREAM FOR THE NEXT
SHORT WAVE. STAYING WITH THE FARTHER SOUTH TRACK SIMILAR TO THE
ECMWF. STAYED CLOSE TO THESE MODELS AND INCREASED THE PROBABILITY
OF PRECIPITATION ACROSS THE SOUTHERN FORECAST AREA. BUFKIT
SOUNDINGS SHOWED ENOUGH OF A CLOUD LAYER IN THE MID LEVELS THAT
CORRESPONDS WITH ICE GROWTH TEMPERATURE THAT SHOULD SUPPER
SEEDER-FEEDER SNOW CRYSTALS AS THE LOW LEVEL MOISTURE DEEPENS ON
THURSDAY. EVEN USING THE COOLER MET GUIDANCE FOR HIGHS ON
THURSDAY...TEMPERATURES WILL BE MARGINAL FOR ANY SNOW
ACCUMULATION. HAVE CONFINED SNOW AND SLEET TO THE MOUNTAINS AND
NORTHERN AND WESTERN SIDE OF THE PRECIPITATION SHIELD.

COLDER AIR CONTINUES TO ADVECT INTO THE AREA THURSDAY NIGHT AND
FRIDAY. LOOKS TO BE A GOOD SET UP FOR MUCH COLDER LOWS THURSDAY
NIGHT WITH A CLEARING SKY AND SURFACE HIGH PRESSURE CENTERED OVER
THE REGION BY FRIDAY MORNING.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
AS OF 235 PM EST TUESDAY...

THIS PORTION OF THE FORECAST WILL BE A CONTRAST TO THE DAYS LEADING
UP TO IT. EXPECT A TREND TOWARD DRIER WEATHER AS HIGH PRESSURE
BUILDS INTO THE AREA. THERE WILL BE TWO NORTHERN STREAM SHORTWAVE
TROUGHS THAT WILL PROGRESS THROUGH THE GREAT LAKES TO NEW ENGLAND
AREAS. AS THEY DO...EACH WILL HAVE VARIOUS IMPACT ON OUR REGION.
THIS FIRST IS EXPECTED TO SWEEP THROUGH THE AREA DURING THE DAYTIME
ON SUNDAY. THE SECOND MAY IMPACT OUR REGION MONDAY INTO TUESDAY.

THE FIRST SYSTEM CURRENTLY IS PROGGED TO BE A RELATIVELY MOISTURE
STARVED CLIPPER THAT AT THE BEST WILL BRING SOME ISOLATED SNOW
SHOWERS TO PARTS OF SOUTHEAST WEST VIRGINIA. THE SECOND...WHILE
HAVING ONLY SLIGHT INDICATIONS OF A BIT MORE MOISTURE...WILL BE
ARRIVING WITH SIGNIFICANTLY COLDER AIR...PERHAPS AS COLD AS -20C AT
850 MB. WHILE MOISTURE WILL NOT BE AMPLE...DENDRITIC GROWTH WILL
BE EASY TO ACHIEVE SO THAT JUST ABOUT ANY LOW LEVEL CLOUD WILL
HAVE TO POTENTIAL OF GENERATING AT LEAST A FLURRY...AND COVERAGE
OF SNOW SHOWERS WILL BE ALL THAT MORE PREVALENT AS COMPARED TO THE
SUNDAY SYSTEM.

&&

.AVIATION /02Z WEDNESDAY THROUGH SUNDAY/...
AS OF 640 PM EST TUESDAY...

POOR FLYING CONDITIONS LIKELY THROUGH THE TAF PERIOD. WIDESPREAD
RAIN...HEAVY AT TIMES CAN BE EXPECTED INTO WEDNESDAY MORNING.

POTENTIAL IS THERE FOR LOW LVL WIND SHEAR IN THE 12Z-15Z TIME
FRAME BUT WILL SEE WIND START TO INCREASE AT THE SFC BY LATE
MORNING AND WILL LEAVE LLWS OUT FOR NOW GIVEN RAIN IN THE AREA.

THERE COULD BE SOME IMPROVEMENTS IN THE AFTERNOON IN THE
ROA/LYH/DAN AREA AS WEST WINDS SCOUR OUT THE LOW CIGS SO MVFR IS
EXPECTED AFTER 18Z. SOME ICING POTENTIAL IS ALSO
POSSIBLE...ALTHOUGH MARGINAL. TEMPERATURES ARE IN THE 30S NORTH OF
INTERSTATE 64. MAY SEE SOME ICING ABOVE 3KFT HEADING NORTH FROM
LWB/ROA/LYH. SURFACE BASED TEMPERATURES AT LWB/ROA/LYH ARE
EXPECTED TO REMAIN JUST ABOVE FREEZING.

CLEARING WILL GRADUALLY TAKE PLACE FROM NORTH TO SOUTH LATE
WEDNESDAY WITH SOME POTENTIAL GUSTY NORTHWEST WINDS. MOST AREAS
SHOULD SEE VFR BY WED NIGHT BUT ANOTHER SYSTEM MAY SKIRT THE
DANVILLE AREA THU-FRI MORNING WITH A MIX OF RAIN/SNOW AND LOWER
CIGS/VSBYS.

&&

.HYDROLOGY...
AS OF 840 PM EST TUESDAY...

ANOTHER 1 TO 2 INCHES ANTICIPATED MAINLY WEST OF I-81 AND
ESPECIALLY IN SE WV THRU WED. RIVERS AND STREAMS ARE RESPONDING
ACROSS THIS AREA...AND EXTENDED THE FLOOD WATCH TO COVER THIS.
ENSEMBLES ARE SHOWING SOME POTENTIAL FOR MINOR FLOODING ON THE
GREENBRIER RIVER...BUT FOR NOW WILL KEEP THEM BELOW FLOOD STAGE.
WILL HAVE TO WATCH HOW THE AXIS OF THE HEAVIER RAIN FALLS BEFORE
MAKING ANY ADJUSTMENTS. THE LATEST RIVER FORECAST FOR ALDERSON IS
GOING TO 13.2 FEET BY THURSDAY MORNING.

DID NOT EXTEND THE FLOOD WATCH EAST ALTHOUGH THE HEAVY RAINS ON
THE HEADWATERS OF THE DAN RIVER COULD BE ENOUGH TO BRING THE RIVER
AT LEAST DOWNSTREAM OF DANVILLE TO FLOOD STAGE.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...FLOOD WATCH THROUGH WEDNESDAY MORNING FOR VAZ007-009>020-022-
     032-033-043.
     WINTER WEATHER ADVISORY FROM 1 AM TO 9 AM EST WEDNESDAY FOR
     VAZ020-024-035.
NC...FLOOD WATCH THROUGH WEDNESDAY MORNING FOR NCZ001>004-018>020.
WV...FLOOD WATCH THROUGH WEDNESDAY MORNING FOR WVZ042>045.
     WINTER WEATHER ADVISORY FROM 1 AM TO 9 AM EST WEDNESDAY FOR
     WVZ045.

&&

SYNOPSIS...PM/WP
NEAR TERM...KK/WP
SHORT TERM...AMS
LONG TERM...DS
AVIATION...KK/WP
HYDROLOGY...WP
Hazardous weather outlook, Jan 15, 8:34 PM EST, 1 hour 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
834 PM EST TUE JAN 15 2013

NCZ001>004-018>020-VAZ007-009>019-022-032-033-043-WVZ042>044-170145-
ASHE-ALLEGHANY NC-SURRY-STOKES-WATAUGA-WILKES-YADKIN-TAZEWELL-SMYTH-
BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-
ALLEGHANY VA-ROANOKE-PATRICK-FRANKLIN-HENRY-MERCER-SUMMERS-MONROE-
834 PM EST TUE JAN 15 2013

...FLOOD WATCH IN EFFECT THROUGH WEDNESDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...SOUTH CENTRAL
VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST
WEST VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ020-WVZ045-170145-
BATH-GREENBRIER-
834 PM EST TUE JAN 15 2013

...FLOOD WATCH IN EFFECT THROUGH WEDNESDAY MORNING...
...WINTER WEATHER ADVISORY IN EFFECT FROM 1 AM TO 9 AM EST
WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   WINTER WEATHER ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ005-006-VAZ023-034-044>047-058-059-170145-
ROCKINGHAM-CASWELL-BOTETOURT-BEDFORD-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
834 PM EST TUE JAN 15 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA AND WEST
CENTRAL VIRGINIA.

.DAY ONE...TONIGHT.

THERE WILL BE PERIODS OF MODERATE TO HEAVY RAINFALL TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE HEAVIER RAINFALL IN THE FOOTHILLS MAY CAUSE AREA RIVERS TO
RISE TO THREE QUARTER BANKFULL OR EVEN FLOOD STAGE WEDNESDAY
THROUGH FRIDAY. THIS IS ESPECIALLY TRUE FOR THE DAN RIVER AT SOUTH
BOSTON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ024-035-170145-
ROCKBRIDGE-AMHERST-
834 PM EST TUE JAN 15 2013

...WINTER WEATHER ADVISORY IN EFFECT FROM 1 AM TO 9 AM EST
WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA AND WEST
CENTRAL VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 15, 7:18 PM ESTAreal Flood WarningRNKPulaski6 hr
Jan 15, 7:57 PM ESTAreal Flood WarningRNKSmyth14 hr
Jan 15, 9:35 PM ESTRiver Flood WarningRNKHalifax4 days
Jan 15, 9:35 PM ESTRiver Flood WarningRNKHalifax5 days
Jan 16, 12:39 AM ESTAreal Flood AdvisoryRNKPulaski18 hr
Jan 16, 12:58 AM ESTAreal Flood WarningRNKGrayson8 hr
Jan 16, 4:29 AM ESTWinter Storm WatchRNKAlleghany, Amherst, Bath, Bedford, Bland, Botetourt and 21 more11 hr
Jan 16, 6:54 AM ESTAreal Flood WarningRNKAlleghany, Bath, City of Covington6 hr
Jan 16, 10:55 AM ESTRiver Flood WarningRNKBuckingham, Fluvanna25 hr
Jan 16, 10:55 AM ESTRiver Flood WarningRNKBuckingham, Charlotte, Fluvanna, Halifax6 days
Jan 16, 3:56 PM ESTWinter Storm WarningRNKAlleghany, Amherst, Appomattox, Bath, Bedford, Bland and 31 more33 hr
Jan 16, 3:56 PM ESTWinter Weather AdvisoryRNKAppomattox, Buckingham, Campbell, Charlotte, Halifax, Henry and 4 more12 hr
Jan 16, 4:02 PM ESTFlood WatchRNKBland, Carroll, Floyd, Franklin, Giles, Grayson and 11 more20 hr
Jan 16, 6:28 PM ESTAreal Flood AdvisoryRNKPulaski6 hr
Jan 16, 12:03 AM ESTAreal Flood WarningRNKYadkin3 hr

Nearby

River Flood Warnings in Virginia, 2013River Flood Warnings in North Carolina, 2013Every river flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.